Texas, 2006

Wildfire in Texas, April 10 to 11, 2006

April 10 to 11, 2006 · NWS AMA · 1 event in 1 county or zone

A wildfire five miles northeast of Wheeler burned two thousand acres. however there were no reports of any injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire five miles northeast of Wheeler burned two thousand acres. There was one outbuilding destroyed...however there were no reports of any injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 10, 10:22 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 10, 10:22 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1122 AM CDT MON APR 10 2006

.UPDATE...
UPDATED FORECAST AND GRIDS TO REMOVE MORNING WORDING ON WINDS AND
ADJUST DEW POINT AND WIND GRIDS. EVERYTHING ELSE LOOKS ON
TRACK...CIRRUS SHIELD CONTINUES TO SPREAD ACROSS THE PANHANDLES FROM
THE SOUTHWEST. RED FLAG WARNING WILL DEPEND ON HOW MUCH HIGH CLOUD
COVER IMPEDES MIXING PROCESS AND WHETHER DRY AIR ADVECTS INTO THE
FORECAST AREA. CONCERN AT THIS TIME IS DEW POINTS IN THE 30S ACROSS
THE RED FLAG WARNING AREA. WILL NEED TO SEE DEW POINTS DROP INTO THE
UPPER 20S TO LOW 30S FOR RH CRITERIA TO BE MET...AND IF WINDS REMAIN
SOUTHERLY RATHER THAN DOWNSLOPING SOUTHWESTERLY AND HIGH CLOUD COVER
HOLDS MAX TEMPS DOWN TODAY...MAY NOT SEE RED FLAG WARNING VERIFY.

WILL CONTINUE WITH RED FLAG WARNING AND MAY NEED TO CANCEL LATER IF
CURRENT TRENDS CONTINUE.

&&

.PREV DISCUSSION... (ISSUED 336 AM CDT MON APR 10 2006)

DISCUSSION...
SHORT TERM CONCERNS ARE ON THE FIRE WEATHER SIDE. FOR TODAY...MODELS
COMING IN WITH WEAKER WINDS POSSIBLY IN RESPONSE TO DEVELOPING CIRRUS
SHIELD. WV IMAGERY SHOWS PLENTY OF UPPER LEVEL MOISTURE STREAMING UP
UNDER THE RIDGE FROM THE PACIFIC. MAY SEE A FEW HOURS OF CLEARER
SKIES IN THE MORNING BEFORE THE MOISTURE ARRIVES BY NOON OR SO. MODELS
MAY BE DOWNPLAYING MIXING BASED ON THE CLOUD COVER...BUT TIGHT
GRADIENT FROM THE LEE SIDE TROUGH SHOULD PROVIDE THE WINDS NECESSARY
FOR A RED FLAG. CONSIDERED WIND ADVISORY AS MODELS ARE PROJECTING AS
MUCH AS 50 KT WINDS AT 850MB...BUT HIGH CLOUD COVER WILL DAMPEN WIND
POTENTIAL AND KEEP SURFACE SPEEDS BELOW 35 MPH FOR ANY SUBSTANTIAL LENGTH
OF TIME. WILL ISSUE A RFW FOR THE SAME AREA AS CURRENT FIRE
WATCH...LEAVING OUT THE EASTERN COUNTIES AS MOISTURE CONTENT WILL
KEEP RH VALUES ABOVE CRITERIA FOR THAT AREA. AS FOR
TUESDAY...THE DRY AIR WILL BE MORE WIDESPREAD BY THE AFTERNOON BUT
WIND SPEEDS BEGIN TO DECREASE AFTER 18Z AS A COLD FRONT APPROACHES
FROM THE NORTH AND THE GRADIENT WEAKENS. BEST CHANCE TO SEE RED FLAG
CONDITIONS WILL BE BETWEEN 1PM AND 4PM IN THE SW CWA UNLESS WINDS CAN
STAY UP LONGER...SO WINDOW APPEARS TOO SHORT TO WARRANT A FIRE WATCH
AT THIS POINT.

UPPER RIDGE THEN BUILDS OVER THE PANHANDLES CULMINATING WITH A 587
RIDGE ON THURSDAY. HAVE MAX TEMPS NEAR RECORD ON THURSDAY BASED ON
THE UPPER RIDGE...WESTERLY LL FLOW...DRY AIR AND CLEAR SKIES. A
CLOSED LOW WILL BE SITTING OFF THE SOUTHERN COAST OF CALIFORNIA ON
THURSDAY...THEN BEGIN MOVING EAST ON FRIDAY. THIS WILL START BREAKING
DOWN THE UPPER RIDGE AND ALLOW FOR HIGH CLOUDS TO MOVE OVER THE
PANHANDLES FROM THE PACIFIC. WILL SEE A FEW DEGREE DROP OFF ON HIGH
TEMPS FROM FRIDAY THROUGH SUNDAY. THERE IS SOME CONCERN FOR POPS ON
SATURDAY AFTERNOON IN THE EASTERN CWA. DRY LINE SETS UP BUT UPPER LOW
APPEARS TO LIFT TOO FAR NORTH TO PROVIDE ENOUGH SUPPORT FOR
CONVECTION. NONE THE LESS...MODELS ARE SHOWING AN UNSTABLE AIRMASS IN
THE EAST AND THE GFS DOES INDICATE A WEAK SHORT WAVE EMBEDDED IN THE BASE
OF THE UPPER TROUGH THAT SWEEPS ACROSS THE NE CORNER OF THE CWA.
DECIDED AGAINST PUTTING POPS IN GRIDS BASED ON THE FORECAST
SOUNDINGS SHOWING A SIZEABLE DRY POCKET DEVELOP JUST ABOVE THE
SURFACE TO ABOUT 600MB IN THE AFTERNOON...AND DIRECTIONAL SHEAR IS
NOT VERY STRONG. WILL WAIT TO SEE IF MODELS BRING THE UPPER LOW
FURTHER SOUTH BEFORE ADDING POPS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM MONDAY FOR THE FOLLOWING ZONES:
     CIMARRON...AND TEXAS.

TX...RED FLAG WARNING UNTIL 10 PM MONDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HANSFORD...
     HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...RANDALL...
     AND SHERMAN.

&&

24/11
Hazardous weather outlook, Apr 10, 5:00 AM CST, 6 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT MON APR 10 2006

OKZ001>003-TXZ001>020-101800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT MON APR 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

WINDY CONDITIONS TODAY WILL COMBINE WITH DRY AIR AND DRY FUELS TO
CREATE A HIGH FIRE DANGER. A RED FLAG WARNING FOR CRITICAL FIRE
DANGERS IS IN EFFECT FOR THE WESTERN TWO-THIRDS OF THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH THE EARLY EVENING. ALSO...BOATERS SHOULD
EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

FIRE DANGER WILL BE HIGH ON TUESDAY...AND AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

FIREFIGHTERS AND EMERGENCY RESPONDERS ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD PREPARE FOR DANGEROUS WILDFIRE SPREAD
TODAY AND THIS EVENING...AS WELL AS ON TUESDAY AND SATURDAY.

COCKRELL

In the hours before

Local storm report, Apr 10, 7:55 AM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
855 AM CDT MON APR 10 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0330 PM     WILDFIRE         6 N CLARENDON           35.02N 100.89W
04/06/2006                   DONLEY             TX   FIRE DEPT/RESCUE

            WILDFIRE NEAR LAKE GREENBELT NORTH OF CLARENDON BURNED
            APPROXIMATELY 2,000 ACRES. NO HOMES BURNED BUT A BARN WAS
            DESTROYED. NO REPORTS OF INJURIES.

&&

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
April 10, 11:30 AM CST to April 11, 12:00 PM CST
Where
Wheeler forecast zone
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503656.